Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 6, NWS San Diego, CA

August 30, 2007Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 30, 2007, 2:46 PM PDT for Riverside County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2007, 2:46 PM PDT (21:46 UTC)
Expired
Aug 30, 2007, 3:45 PM PDT
In force
59 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 66 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-775 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 302151
SVRSGX
CAC065-302245-
/O.NEW.KSGX.SV.W.0006.070830T2146Z-070830T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
246 PM PDT THU AUG 30 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF HEMET...

* UNTIL 345 PM PDT

* AT 238 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH AND LARGE HAIL TO 1 INCH IN DIAMETER.  THIS STORM 
  WAS LOCATED NEAR ANZA...OR ABOUT 19 MILES SOUTHEAST OF HEMET...AND
  MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF VALLE VISTA BY 345 PM PDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS LIKELY WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3380 11717 3381 11677 3344 11658 3344 11704
TIME...MOT...LOC 2146Z 148DEG 6KT 3355 11677

$$

SMALL
2 follow-up statements
000 
WWUS56 KSGX 302219
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
315 PM PDT THU AUG 30 2007

CAC065-302245-
/O.CON.KSGX.SV.W.0006.000000T0000Z-070830T2245Z/
RIVERSIDE CA-
315 PM PDT THU AUG 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR WEST CENTRAL RIVERSIDE COUNTY...

AT 307 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH AND LARGE HAIL TO 1 INCH IN DIAMETER. THIS STORM WAS LOCATED 
7 MILES WEST OF ANZA...OR ABOUT 16 MILES SOUTHEAST OF HEMET...MOVING 
NORTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF LAKE HEMET BY 325 PM PDT...
  7 MILES NORTHEAST OF SAGE AND 9 MILES SOUTHEAST OF VALLE VISTA BY
  345 PM PDT...

WHILE NOT IMMEDIATELY LIKELY...A WEAK TORNADO IS POSSIBLE FROM 
THUNDERSTORMS OF THIS MAGNITUDE. IF A TORNADO IS SPOTTED...ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH 
AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3380 11717 3381 11677 3344 11658 3344 11704
TIME...MOT...LOC 2215Z 148DEG 6KT 3359 11680

$$

SMALL
000 
WWUS56 KSGX 302238
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
336 PM PDT THU AUG 30 2007

CAC065-302246-
/O.EXP.KSGX.SV.W.0006.000000T0000Z-070830T2245Z/
RIVERSIDE CA-
336 PM PDT THU AUG 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RIVERSIDE COUNTY
EXPIRES AT 345 PM PDT...

THE SEVERE THUNDERSTORM HAS WEAKENED CONSIDERABLY...SO THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3380 11717 3381 11677 3344 11658 3344 11704
TIME...MOT...LOC 2236Z 148DEG 6KT 3362 11682

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:30 PM PDT, 16 minutes earlier.

Area forecast discussion, Aug 30, 2:30 PM PDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT THU AUG 30 2007

.SYNOPSIS...
STRONG UPPER LEVEL HIGH PRESSURE WILL CONTINUE HOT DAYS INLAND
THROUGH EARLY NEXT WEEK. MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING
A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS...MAINLY DURING THE AFTERNOONS AND EVENINGS. A FEW STORMS
COULD DRIFT WEST OF THE MOUNTAINS INTO THE INLAND VALLEYS TODAY AND
FRIDAY. A SHALLOW MARINE LAYER WILL CAUSE PATCHY COASTAL LOW CLOUDS
AND FOG IN THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY-SUN)...
THERE WAS VARIABLE CLOUD COVER TODAY. THUNDERSTORMS THAT DEVELOPED
OVERNIGHT MOVED OUT TO THE NE BY MID MORNING. THE 12Z NKX SOUNDING
WAS MOIST AND UNSTABLE WITH SE WINDS TO 25 KTS IN THE MID LEVELS.
THE SOUNDING INDICATED FAVORABLE CONDITIONS FOR STRONG DOWNBURST
WINDS. WEAK OFFSHORE GRADIENTS FROM THE N AND ONSHORE TO THE E.
THUNDERSTORMS REDEVELOPED OVER THE HIGHER MOUNTAINS AND NRN DESERTS
EARLY THIS AFTERNOON.

THE STRONG UPPER LEVEL HIGH PRESSURE SYSTEM OVER THE SW WILL
CONTINUE HOT DAYS INLAND. ISOLATED CONDITIONS NEAR HEAT WARNING
LEVELS WILL CONTINUE IN THE INLAND VALLEYS AND FOOTHILLS THROUGH THE
WEEKEND. MID LEVEL MOISTURE WILL BRIEFLY DECREASE AND THEN INCREASE
AGAIN FRI IN MODERATELY STRONG ELY FLOW ALOFT. THIS WILL CONTINUE A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.
TRAINING OF FAST MOVING STORMS OVER ONE AREA COULD CAUSE ISOLATED
FLASH FLOODING IN THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. A
FEW STORMS COULD DRIFT W OF THE MOUNTAINS INTO THE INLAND VALLEYS
THIS AFTERNOON AND FRI. MOISTURE SHOULD DECREASE A BIT THIS WEEKEND
WITH A WEAKER ELY COMPONENT TO THE FLOW ALOFT. THIS SHOULD KEEP THE
POSSIBILITY OF THUNDERSTORMS MAINLY CONFINED TO THE MOUNTAINS AND
DESERTS DURING THE AFTERNOONS AND EVENINGS...ALTHOUGH CANNOT
COMPLETELY RULE OUT THE POSSIBILITY OF A STORM GETTING W OF THE
MOUNTAINS. PATCHY MARINE LAYER CLOUDS UNDER A LOW STRONG INVERSION
DURING THE NIGHTS AND MORNINGS.

&&

.LONG TERM (MON-THU)...
THE HIGH PRESSURE ALOFT SHOULD GRADUALLY WEAKEN FOR A SLOW COOLING
TREND...HOWEVER IT WILL STILL BE HOT INLAND. THERE WILL STILL BE
ENOUGH MID LEVEL MOISTURE FOE A SLIGHT CHANCE OF
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS IN THE AFTERNOONS. WILL
HAVE TO WATCH FOR THE POSSIBLE REMNANTS OF A TROPICAL SYSTEM MOVING
UP FROM THE S TOWARD THE END OF NEXT WEEK. THERE SHOULD BE A LITTLE
MORE MARINE LAYER CLOUDINESS...BUT LOW CLOUDS AND FOG WILL BE
CONFINED TO THE COASTAL AREAS IN THE NIGHTS AND MORNINGS.

&&

.AVIATION...
301930Z...THE MAIN ISSUE OF THE DAY WILL BE THE THUNDERSTORM
ACTIVITY OVER THE MOUNTAINS AND ADJACENT DESERTS THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO BE ISOLATED AND ACTIVITY SHOULD END BY
SUNSET. BASES SHOULD BE AT OR ABOVE FL080 WITH TOPS TO FL450 AT
TIMES. EXPECT ADDITIONAL THUNDERSTORM ACTIVITY FRIDAY
AFTERNOON.

ADDITIONAL PROBLEMS COULD BE THE HIGH TEMPERATURES FRIDAY AFTERNOON.
TEMPERATURES COULD REACH 25 TO 28 DEGREES C AT KSAN AND KSNA...
AROUND 42 C AT KONT...AND AROUND 47 DEGREES AT KPSP.

MDCRS SOUNDINGS FROM KSAN INDICATE THE MARINE LAYER HAD DEEPENED TO
AROUND 1200 FEET SINCE THIS MORNING. A WEAK COASTAL EDDY HAS
DEVELOPED AND SHOULD HELP MAINTAIN THE MARINE LAYER. SOME STRATUS IS
EXPECTED TO DEVELOP ALONG THE COAST THIS EVENING...BASES SHOULD BE
BELOW 1000 FEET MSL... WHICH COULD MOVE OVER THE COASTAL
AIRPORTS...ESPECIALLY KSAN AND KCRQ...AFTER MIDNIGHT. STRATUS IS NOT
EXPECTED TO REACH KSNA AT LEAST BEFORE SUNRISE ON FRIDAY. ANY
STRATUS THAT MOVES OVER THE AIRPORT SHOULD BE GONE WITHIN AN HOUR OR
TWO AFTER SUNRISE.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH THIS EVENING FOR APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO
COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS.

EXCESSIVE HEAT WARNING FROM NOON TODAY TO 6 PM PDT THIS AFTERNOON
FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
EMPIRE-SAN DIEGO COUNTY VALLEYS.

&&

PUBLIC...DVA
AVIATION...HORTON
Hazardous weather outlook, Aug 30, 5:15 AM PDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
515 AM PDT THU AUG 30 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-310100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
515 AM PDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WARNING FOR THE INLAND VALLEYS FOR THIS AFTERNOON AND
EVENING. SEE LAXNPWSGX FOR DETAILS.

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON
AND EARLY EVENING. SEE LAXFFASGX FOR DETAILS.

FOR THE MOUNTAINS...THE FLASH FLOOD POTENTIAL IS HIGH. THUNDERSTORMS
WITH AREAS OF HEAVY RAINFALL ARE EXPECTED THE THREAT OF FLASH
FLOODING IS SIGNIFICANT. FOR THE DESERTS AND INLAND VALLEYS...THE
FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

ELSEWHERE...THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS
...DANGEROUS CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE OVER ARIZONA AND MONSOONAL MOISTURE WILL CONTINUE
EXCESSIVE HEAT IN THE INLAND VALLEYS EACH AFTERNOON THROUGH LABOR
DAY.

MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. FOR FRIDAY
IN THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL IS
MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH
FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY THIS
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

In the hours before

Local storm report, Aug 30, 2:24 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
224 PM PDT THU AUG 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     DOWNBURST        20 SW MOUNT LAGUNA      32.67N 116.66W
08/30/2007                   SAN DIEGO          CA   FIRE DEPT/RESCUE

            THUNDERSTORM WIND GUSTS TO 52 MPH AT 1336 PDT FROM
            LOOKOUT TOWER AT LOS PINOS MOUNTAIN.

&&

DATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:13 AM PDTMarine Weather StatementSGX6 hr
Aug 30, 3:25 AM PDTExcessive Heat WarningSGXRiverside, San Bernardino, San Diego15 hr
Aug 30, 4:55 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego14 hr
Aug 30, 1:16 PM PDTSevere Thunderstorm WarningSGXSan Diego57 min
Aug 30, 3:13 PM PDTFlash Flood WarningSGXRiverside62 min
Aug 30, 3:58 PM PDTFlash Flood WarningSGXSan Diego62 min
Aug 30, 4:28 PM PDTSevere Thunderstorm WarningSGXSan Bernardino48 min
Aug 30, 4:40 PM PDTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.